Drug overdose deaths rose by 14% between 2013 and 2014, according to a recently released report from the Centers for Disease Control and Prevention (CDC). Overdose is the leading cause of accidental death, and it is responsible for the deaths of 47,055 people last year. Prescription opioids and opioids such as heroin are the leading causes of drug-related deaths, accounting for nearly 29,000 of the overdose deaths in 2014.
Drug Overdose Deaths by the Numbers
While most mind-altering substances can lead to addiction and overdose, some drugs carry more of a risk than others. Deaths due to synthetic opioids such as fentanyl increased 80%—a figure the CDC says is due in part to illicit manufacturing. Heroin overdose rates jumped by 26%, while deaths from prescription opiates such as morphine and codeine increased by 9%.
- Drug overdoses kill 150% more people than car crashes.
- Opioids—drugs derived from the opium poppy—account for 61% of drug overdoses.
- Drug overdose deaths have killed almost half a million people since 2000, marking a 137% increase.
- West Virginia, New Hampshire, Kentucky, Ohio, and New Mexico have the highest drug overdose rates.
The CDC says prescription drugs often serve as gateway drugs to heroin use, with many heroin users getting their start with prescription opioids.
The CDC says health care providers can help stop the epidemic by educating patients about the dangers of addiction, in addition to only prescribing potentially addictive drugs when they are absolutely necessary. Prescription drug-monitoring programs—state-run databases that track dispensing and prescription of potentially addictive drugs—can also help.
Emergency Assistance for an Overdose
Prompt medical care in the event of an overdose can save lives. If you suspect an overdose, do not try to counteract it with additional drugs, and do not wait for symptoms to go away. An overdose is a medical emergency that warrants immediate intervention. Call 911, or go to a local emergency room.
Signs of overdose to watch for:
- Nausea, diarrhea, or vomiting
- Unexplained drowsiness
- Confusion or changes in thoughts or behavior
- Difficulties with balance
- Loss of consciousness
- Hallucinations and visual disturbances
- Loud snoring
- Turning blue
- Difficulty breathing
- Drug overdose. (n.d.). Retrieved from https://www.betterhealth.vic.gov.au/health/healthyliving/drug-overdose
- Injury prevention and control: Prevention drug overdose. (2015, September 16). Retrieved from http://www.cdc.gov/drugoverdose/
- Kounang, N. (2015, December 18). Drug overdose deaths reach all-time high. Retrieved from http://www.cnn.com/2015/12/18/health/drug-overdose-deaths-2014/index.html
- Understanding the epidemic. (2015, October 28). Retrieved from http://www.cdc.gov/drugoverdose/epidemic/index.html
© Copyright 2015 GoodTherapy.org. All rights reserved.
The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.